North Carolina, 2010

Hail and Damaging Wind in North Carolina, May 14, 2010

May 14, 2010 · NWS RNK · 5 events in 2 counties and zones

A cold front approached the region during the day and passed through the evening hours. Storms developed along and ahead of this front, many of which increased to severe magnitude and produce mainly large hail with some wind damage reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$900
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front approached the region during the day and passed through the evening hours. Storms developed along and ahead of this front, many of which increased to severe magnitude and produce mainly large hail with some wind damage reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 14, 2:34 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, May 14, 2:34 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
334 PM EDT FRI MAY 14 2010

.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA TONIGHT AND STALL JUST SOUTH OF
THE REGION SATURDAY. THIS FRONT WILL BECOME THE FOCUS FOR
UNSETTLED WEATHER FOR THE FIRST HALF OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
WW#173 IN EFFECT FOR THE NW CWA THROUGH 9PM. ADDITIONAL WW MAY BE
NEEDED FARTHER SOUTH AS THE EVENING PROGRESSES.

SPECIAL 18 UTC RNK SOUNDING INDICATES VERY UNSTABLE AIRMASS OVER
THE LOCAL REGION WITH SBCAPES VCNTY OF 3000 J/KG. CAP NEAR 700 MB
HAS WEAKEND. 700 MB TEMPS HAVE COOLED ABOUT 3 DEG C SINCE 12 UTC.
THIS TREND WILL LIKELY CONTINUE...RELEASING THE INSTABILITY THAT
HAS BUILT UP IN THE BOUNDARY LAYER...STORMS RAPIDLY DEVELOPING
THROUGH THE REMAINDER OF THE AFTERNOON. MID LEVEL LAPSE RATES OF 8
DEG C SUGGEST POTENTIAL FOR HIGH ELEVATION STORM CENTROIDS WITH
POTENTIAL FOR VERY LARGE HAIL. DRY AIR IN THE MID LEVELS AND
INCREASING MID LEVEL FLOW SUGGEST POTENTIAL FOR DAMAGING
THUNDERSTORM WINDS. LARGE DCAPES OF 1000-1200 HAVE DEVELOPED EAST
OF THE BLUE RIDGE PER VERY WARM SURFACE TEMPS AND WILL AID IN
DOWNDRAFT POTENTIAL AND THREAT FOR DOWNBURSTS/MICROBURSTS.

AT 19 UTC...THE SURFACE COLD EXTENDED FROM NORTHERN PENNSYLVANIA
TO WESTERN KY. THIS FRONT WILL CROSS THE FORECAST AREA DURING THE
OVERNIGHT AND BECOME STATIONARY JUST TO OUR SOUTH ON SATURDAY.
THE MAIN CONVECTIVE THREAT WITH THIS FEATURE WILL BE THE PRE-
FRONTAL STORMS THIS EVENING...WITH MOST OF THE ACTIVITY WANING
AFTER MIDNIGHT. UPSLOPE SHOWERS MAY PERSIST ON THE WINDWARD SLOPES
OF WV AND FAR WESTERN VA...BUT POPS ELSEWHERE LOOK TOO MINIMAL TO
INCLUDE ATTM.

WINDS ON SATURDAY SHOULD SHIFT AROUND TO THE NORTH BEHIND THE
FRONTAL PASSAGE. POTENTIAL EXISTS...MAINLY IN THE SOUTHERN
CWA...THAT SHOWERS WILL REDEVELOP...BUT THE OVERALL TREND SHOULD
BE FOR CLEARING FROM NORTH TO SOUTH.

TEMPS TONIGHT SHOULD REMAIN ELEVATED DUE TO THE HIGH DEWPOINT
AIRMASS SOUTH OF THE FRONT. TEMPS SATURDAY ARE MORE OF A
CHALLENGE...AND WILL DEPEND OF THE AMOUNT OF SUN THAT MATERIALIZES
BEHIND THE FRONT. MODELS ARE AT ODDS ON THE AMOUNT OF CLOUD COVER
THAT WILL BE AROUND FOR SATURDAY...THE MAV SUGGESTING VERY FEW
CLOUDS...AND THE NAM SUGGESTING IT WILL BE OVERCAST. THIS YIELDS
ABOUT A 10 DEG TEMPERATURE DIFFERENCE IN THE FORECAST TMAX BETWEEN
THE MODELS. ATTM...PREFER TO GO WITH THE LESS CLOUDY SOLUTION
THINKING THAT MOST OF THE CLOUD COVER WILL BE FROM CONVECTIVE
DEBRIS AND THIS TYPE OF CLOUD COVER USUALLY DISPERSES WITH TIME.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
SURFACE REFLECTION THAT DEVELOPS ALONG THE STALL FRONTAL BOUNDARY IN
THE CAROLINAS ON SATURDAY SLOW TO MOVE ANYWHERE.
THEREFORE...SOUTHERN COUNTIES COULD SEE LINGER LIGHT SHOWERS THROUGH
SATURDAY EVENING. DRIER WEATHER EXPECTED TO THE NORTH AS HIGH
PRESSURE TRACKS INTO THE NORTHEASTERN USA AND WEDGES DOWN THE MID
ATLANTIC. WEAK ZONAL FLOW WILL BE ALOFT AND ANY BOUNDARY OR WAVES
WILL NOT MOVE MUCH THROUGH THE WEEKEND.

ON SUNDAY...THERE WILL BE A STRONG WAVE COMING ACROSS THE MID WEST.
THIS SYSTEM WILL GENERATE SHORT WAVES ACROSS THE GULF STATES THAT
WILL BRING MOISTURE INTO THE MID ATLANTIC STARTING AS EARLY AS
SUNDAY AFTERNOON. AT FIRST...SHOULD ONLY SEE AN INCREASE IN CLOUD
COVER FROM SOUTHWEST TO NORTHEAST. SUNDAY NIGHT INTO MONDAY
NIGHT...ABUNDANT MOISTURE COMING OVER THE MID ATLANTIC WEDGE WILL
BRING INCREASING CHANCES FOR RAIN TO THE AREA. MODELS ALL OVER THE
PLACE ON INITIAL TIMING BUT AGREE MONDAY-MONDAY NIGHT WILL BE WET
WITH POSSIBLE MODERATE TO HEAVY RAIN AT TIMES. 06Z/12Z GFS HAS AN UPPER
LEVEL TROF OVER THE SOUTHEAST SUNDAY NIGHT AND MONDAY MORNING. IF
THIS FEATURE DOES DEVELOP...THE MODERATE TO HEAVY RAIN POTENTIAL
WILL BE LIMITED WITH CONVECTION ALONG THE GULF COAST. ANYWAY...WILL
KEEP POPS AT A CHANCE SUNDAY AFTERNOON INCREASE TO CATEGORICAL
MONDAY AFTERNOON AND NIGHT.

RAIN FALLING INTO WEDGE WILL ENHANCE IT AND DRAW IT FURTHER SOUTH OF
THE AREA. THE WESTERN EXTENT OF THE WEDGE BOUNDARY IS STILL
QUESTIONABLE...THEREFORE WILL KEEP COOLER TEMPERATURES ALONG AND
EAST OF THE BLUE RIDGE...WITH SOUTHWEST VA MOUNTAINS BEING THE
WARMEST. HYBRID WEDGE TO CHANGE OVER TO AN INSITU WEDGE
MONDAY-MONDAY NIGHT AND LIKELY BE LOCKED IN PLACE UNTIL THE FRONTAL
PASSAGE TUESDAY AFTERNOON. WILL CONTINUE TO KEEP AFTERNOON
TEMPERATURES ON THE COOL SIDE AND BETWEEN GUIDANCE THROUGH THE
PERIOD.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
THE 12Z GFS/ECMWF AGREE WITH CHANCES FOR SHOWERS THROUGH THE WORK
WEEK...BUT DIFFER ON REASONS WHY TUESDAY AND WEDNESDAY. GFS HAS THE
FRONT COMING ACROSS THE REGION ON TUESDAY FOLLOWED BY AND 2ND FRONT
AND AN UPPER LEVEL SYSTEM ON WEDNESDAY. THE ECMWF HAS AN OCCLUDED
LOW OVER THE GREAT LAKES WITH PREFRONTAL SHOWERS TUESDAY AND A COLD
FRONT ON WEDNESDAY. WILL LEAN FORECAST TOWARDS HPC WITH HIGHEST POPS
ON TUESDAY AND A CHANCE ON WEDNESDAY. THE GFS/ECMWF ALSO AGREEING ON
CUT OFF UPPER LEVEL LOW COMING OVER THE MID ATLANTIC THURSDAY AND
FRIDAY. CHANCE FOR SHOWERS DURING THE AFTERNOON AND EVENING WILL BE
POSSIBLE. WITH COLD POOL OVERHEAD...HAIL IS NOT OUT OF THE QUESTION.

TEMPERATURES WILL BE AROUND NORMAL THROUGH MUCH OF NEXT WEEK.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE OVER THE AREA THROUGH
ABOUT 01 UTC (9PM)...THEN WEAKEN AND DISSIPATE BEFORE MIDNIGHT.
A SPECIAL 18 UTC SOUNDING WAS RELEASED FROM RNK WHICH SUGGESTS
POTENTIAL FOR VERY LARGE HAIL AND DAMAGING WIND GUSTS WITH THESE
STORMS.

A COLD FRONT WILL CROSS THE AREA LATE TONIGHT...THE GENERAL WINDS
SHIFTING FROM SOUTHWEST TO MORE OF A WESTERLY DIRECTION. WINDS
WILL THEN TEND MORE NORTHERLY FOR SATURDAY. MOST OF THE PRECIP
THREAT WILL BE PRE-FRONTAL THIS EVENING...WITH ACTIVITY WANING AND
DIMINISHING BY MIDNIGHT. AREAS OF STRATUS AND FOG MAY DEVELOP
DURING THE LATE NIGHT PER LINGERING MOISTURE FROM THE SHOWERS AND
VERY JUICY AIRMASS AHEAD OF THE FRONT. ADDED FOG TO ALL THE
TERMINALS FOR THE LATE NIGHT. STRATUS FORMATION IS A LITTLE MORE
QUESTIONABLE AND REFRAINED FROM ADDING IT TO THE TAFS EAST OF THE
MOUNTAINS. MORE CONFIDENT ON STRATUS FROMATION ALONG THE WINDWARD
SLOPES SO ADDED IT TO BLF/LWB.

ON SATURDAY...MVFR/IFR CIGS MAY LINGER IN THE MOUNTAINS...BUT THE
TREND WILL BE FOR CLEARING FROM NORTH TO SOUTH. THE FRONT IS
FORECAST TO BECOME STATIONARY SOUTH OF THE FORECAST AREA SATURDAY
NIGHT. BY SUNDAY...THIS FRONT WILL BECOME THE FOCUS FOR OVER-
RUNNING PRECIPITATION AND WILL LIKELY PRODUCE WIDESPREAD MVFR TO
OCCASIONAL IFR CONDITIONS FOR THE FIRST PART OF NEXT WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...PM
Hazardous weather outlook, May 14, 5:02 PM EST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
602 PM EDT FRI MAY 14 2010

NCZ001>006-018>020-VAZ043>047-058-059-151000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-
602 PM EDT FRI MAY 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING.
DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY THREATS FROM ANY
STORMS THAT BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

MONDAY AND TUESDAY THERE IS A POTENTIAL FOR HEAVY RAIN RESULTING
FROM SCATTERED TO NUMEROUS THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN AND SPOTTER INFORMATION MAY BE NEEDED LATER THIS EVENING.

VAZ007-009>020-022>024-032>035-WVZ042>045-151000-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER-
602 PM EDT FRI MAY 14 2010

...SEVERE THUNDERSTORM WATCH 173 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ACTIVE WEATHER MONDAY AND TUESDAY WITH POTENTIAL FOR HEAVY RAIN
RESULTING FROM SCATTERED TO NUMEROUS THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS. THE SKYWARN NETWORK HAS BEEN ACTIVATED.

In the hours before

Special weather statement, May 14, 4:23 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
523 PM EDT FRI MAY 14 2010

VAZ016-017-032-142200-
CARROLL VA-FLOYD VA-PATRICK VA-
523 PM EDT FRI MAY 14 2010

...A STRONG THUNDERSTORM WILL AFFECT CARROLL...FLOYD AND PATRICK
COUNTIES...

AT 522 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF ARARAT...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR MEADOWS OF DAN AROUND 540 PM...MABRY MILL
AROUND 545 PM AND WOOLWINE AROUND 600 PM.

LAT...LON 3689 8026 3672 8010 3661 8046 3671 8057

EXPERIMENTAL

MC
Special weather statement, May 14, 4:32 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
532 PM EDT FRI MAY 14 2010

VAZ017-142215-
FLOYD VA-
532 PM EDT FRI MAY 14 2010

...A STRONG THUNDERSTORM WILL AFFECT FLOYD COUNTY...

AT 531 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER WILLIS...
MOVING EAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR WILLIS AROUND 540 PM.

LAT...LON 3681 8053 3682 8054 3684 8055 3685 8056
      3688 8058 3697 8036 3686 8031 3680 8052

EXPERIMENTAL

MC
Local storm report, May 14, 4:39 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
539 PM EDT FRI MAY 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             BOONE                   36.21N 81.67W
05/14/2010  E0.50 INCH       WATAUGA            NC   TRAINED SPOTTER

            HAILED FOR 20 MIN.

0517 PM     HAIL             PRINCETON               37.37N 81.10W
05/14/2010  E1.75 INCH       MERCER             WV   PUBLIC

&&

RSTONEFI
Local storm report, May 14, 4:54 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
554 PM EDT FRI MAY 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             BLUEFIELD               37.24N 81.27W
05/14/2010  E0.88 INCH       TAZEWELL           VA   PUBLIC

&&

RSTONEFI
Special weather statement, May 14, 5:08 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
608 PM EDT FRI MAY 14 2010

VAZ010-011-WVZ042-142245-
BLAND VA-GILES VA-MERCER WV-
608 PM EDT FRI MAY 14 2010

...A STRONG THUNDERSTORM WILL AFFECT BLAND...GILES AND MERCER
COUNTIES...

AT 603 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER ROCKY GAP...
MOVING EAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM.

THIS STORM WILL BE NEAR OAKVALE AROUND 615 PM...CHAPEL AROUND 630 PM
AND THESSALIA AROUND 645 PM.

LAT...LON 3736 8112 3732 8075 3717 8083 3715 8087
      3718 8119

EXPERIMENTAL

DS
Local storm report, May 14, 5:11 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
611 PM EDT FRI MAY 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             ATHENS                  37.42N 81.02W
05/14/2010  E0.75 INCH       MERCER             WV   TRAINED SPOTTER

&&

AMS

The radar

The Roanoke radar (KFCX), 154 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Watauga

When
May 14, 5:19 PM EST
Where
Watauga County, 0.69 mi S of Perkinsville
Measured
1 in hail
Reported by
Public
Coordinates
36.210, -81.670

Hail, Wilkes

When
May 14, 5:30 PM EST
Where
Wilkes County, 1.81 mi WNW of Purlear
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.190, -81.310

Hail, Wilkes

When
May 14, 5:45 PM EST
Where
Wilkes County, Millers Creek
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.180, -81.230

Hail fell ranging from quarter to half dollar size.

Thunderstorm Wind, Wilkes

When
May 14, 5:53 PM EST
Where
Wilkes County, 0.89 mi NW of Millers Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Law Enforcement
Coordinates
36.190, -81.240

A tree was blown down. Damage values are estimated.

Hail, Wilkes

When
May 14, 6:44 PM EST
Where
Wilkes County, 2.35 mi NNW of Windy Gap
Measured
1 in hail
Reported by
Public
Coordinates
36.150, -81.000

Quarter size hail covered the ground on Route 421 just past Windy Gap Road. Damage values are estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2010Every state in 2010This day in weather historyWarnings in North Carolina, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234457, 234458, 234459, 234462, 234460.